Tornadoes · United States · Iowa · 2003

F0 tornado, Thor, Iowa, July 20, 2003

This F0 tornado ran 0.1 miles across Humboldt County on July 20, 2003, touching down at 8:15 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 20, 2003
Touchdown
8:15 PM CDT (01:15 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Humboldt County
Touchdown point
42.630, -94.050
Lift-off point
42.630, -94.050
Record number
501

What the Weather Service recorded

A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa. The outflow boundary from this system progressed south into southern Iowa by the afternoon hours. At the same time a strong cold front was moving southeast across the Dakotas and Minnesota. The airmass was very unstable across Iowa with CAPE values in the 4000 to 5500 J/kg range and lifted indices in the -10 to -13 C. range. Thunderstorms formed into a scattered line ahead of the cold front. Severe weather was surprisingly scattered and mostly limited to hail. Large hail of golf ball or larger was reported with the stronger cells. Franklin County was hard hit with golf ball to tennis ball hail reported. Hail an inch or larger was also reported in Sac and Decatur Counties. In southwest Iowa, one thunderstorm cell became severe and produced high winds. A wind gust of 58 MPH was measured at the Atlantic Airport. Winds near 65 MPH caused damage on a farmstead near Sully in Jasper County. One tornado touched down in northern Iowa south of the town of Thor. The tornado briefly touched down in a farm field, causing little damage.

Brief touchdown in a farm field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 20, 3:21 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 3:21 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN JUL 20 2003

PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE.  LRG SCALE
SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS.
SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING
BEGINNING OF TSTM DVLPMT.  19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO
BNDRYS OF CONCERN.  FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT
EVIDENT FM LOW INTO NERN KS AND NRN MO.  SCNDRY OUTFLOW BNDRY NOTED
FM LOW INTO CNTRL IA.  OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD
ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA.  MUCAPES IN WRM
SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN
CONTG TO DMSH.  0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT
CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE.  COULD
SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY
DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER
THIS EVEN.  CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET
HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS.

MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH
OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS.  MDL QPF AND
GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG
SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW.  CANNOT
REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND
KINEMATIC FORCING S AND W OF FA.  LOW LVL TEMPS SUGGEST STEADY COOL
DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW
COMPROMISE.  THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD
MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY.

MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN
TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT
WEEKEND.  UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE
WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF
FNTS.  GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC
GUIDANCE.  ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT
HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT
POTENTIAL SOMETIME ARND THU NGT.  OTRW CONT CHCS OVR WEEKEND INVOF
OF STNRY FNT.  DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM
TOO FAR REMOVED FM FNTL CNVGNC.  GENERALLY LEFT TEMPS AS IS WHICH IS
ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 20, 4:50 PM CDT, 3 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY
MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE
CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND
WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS
NORTHERN AND WESTERN IOWA.  THESE STORMS WILL MOVE SOUTHEAST THROUGH
THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING...
MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN
IOWA NEXT SATURDAY.  AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN
NOT BE DETERMINED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER
GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

In the hours before

Local storm report, Jul 20, 7:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0736 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    5 E ODEBOLT               IA   1.00 IN HAIL
07/20/03   SAC                            REPORTED BY TRAINED STORM
                                          SPOTTER.

0732 PM    4 N EARLY                 IA   0.88 IN HAIL
07/20/03   SAC                            REPORTED BY TRAINED STORM
                                          SPOTTER.

MR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.3 hours before the tornado, 241 km from the path. July 21, 2003.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4827 joules per kilogram, CIN -30, lifted condensation level 1616 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4827 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
5283 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
28.6
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Fort Dodge (FOD), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the touchdown began at 01:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 20, 2003

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 202:50 AM CDTF0LaMoure, ND0.050
July 202:50 AM CDTF1Dickey, ND2.040
July 204:00 AM CDTF0Marshall, SD0.125
July 202:15 PM EDTF1Calhoun, MI8.0880$1.0 million
July 205:40 PM CDTF0Stanton, NE0.020
July 205:50 PM CDTF1Stanton, NE2.0400
July 206:30 PM CDTF1Platte, NE1.5400
July 206:37 PM CDTF0Platte, NE0.020
July 206:56 PM CDTF0Nance, NE0.120
July 207:05 PM CDTF0Woodbury, IA0.150
July 2010:17 PM CDTF1Benton, IA6.8150$200,000
July 2010:47 PM CDTF0Jones, IA3.535$10,000
July 2010:58 PM CDTF2Linn, IA1.0300$500,000
July 2011:06 PM CDTF2Linn, IA0.3200$2.0 million
July 2011:24 PM CDTF1Cedar, IA2.4440$1.0 million
July 2011:52 PM CDTF1Linn, IA0.570$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.